Texas, 2020

Damaging Wind in Texas, August 3, 2020

August 3, 2020 · NWS MAF · 1 event in 1 county or zone

An upper level ridge was centered over Arizona. A thunderstorm complex developed to the northwest of the area aided by an upper level disturbance.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level ridge was centered over Arizona. A thunderstorm complex developed to the northwest of the area aided by an upper level disturbance. Some of the remains of this storm complex moved into Glasscock County and produced a severe wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 2, 11:20 PM CST, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 11:20 PM CST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1220 AM CDT Mon Aug 3 2020

.DISCUSSION...

See 06z aviation discussion below.

&&

.AVIATION...

Showers and thunderstorms are expected to continue to move through
the area tonight primarily affecting CNM, HOB, and INK. MAF and
FST may be affected depending on if the current convection holds
together. VFR conditions are generally expected through the TAF
period. Ceilings may lower to low end VFR as the precipitation
moves into an area. Winds will be gusty out of the north
associated with the rain then will become somewhat light and
variable.

&&

PREV DISCUSSION... /issued 204 PM CDT Sun Aug 2 2020/

DISCUSSION...

Another unseasonably warm day is expected today, with temperatures
this afternoon expected to top out close to yesterday, with highs
ranging from the middle 90s to around 100 degrees for most (cooler
in the mountains, hotter through the Rio Grande Valley). Also,
similar to yesterday, we're expecting thunderstorms to develop
this afternoon, and have even seen a few transient echoes this
morning and early afternoon, first across the Northwest Permian
Basin, then across eastern Culberson and northern Brewster
counties. While thunderstorms cannot be ruled out for any
location, better coverage as well as the potential for strong to
severe storms will exist across Southeast New Mexico, the
northwestern Permian Basin, and portions of Culberson county and
the Upper Trans Pecos. The primary threat looks to be damaging
wind, though isolated large hail will also be possible, especially
soon after storm development. Brief heavy rain and lightning will
also accompany any storms that develop this afternoon into
tonight. Overnight, models continue to hint at a thunderstorm
complex dropping southeastward out of New Mexico under
northwesterly flow aloft, though have scaled back on the
progression of said storms, with only the northwestern half of the
CWFA seeing rainfall. However, outflow associated with these
storms could progress southeast across much of the area by
morning, which could impact high temperatures for Monday,
especially for locations along/north of the Pecos River. There
remains a decent spread on model guidance for afternoon
temperatures Monday, but have continued to trend warmer given
latest trends and maintained above normal temperatures for Monday
afternoon in the mid 90s to lower 100s. Rain chances Monday
afternoon and evening will generally be confined to the higher
terrain, though any lingering boundaries from prior convection may
act as a focus for diurnally driven storms elsewhere.

Tuesday and Wednesday, the heat will return to West Texas and
Southeast New Mexico, as an upper ridge builds eastward across the
region and highs climb to the 100-107F range for most, with hotter
temperatures through the River Valleys, and upper 90s possible
even across the higher terrain. Heat Advisories are likely both
Tuesday and Wednesday, and while Thursday and Friday will be
slightly cooler, additional Heat Advisories may be needed for
portions of the area. Despite the slow "cooling" trend after
Tuesday/Wednesday, temperatures will still remain above normal
through next weekend, with highs in the upper 90s/lower 100s
looking to stick around for awhile. Unfortunately, with the hot
temperatures, rain chances will also decrease, with the best
opportunity for diurnally driven storms confined to the higher
terrain and immediately adjacent plains of Southeast New Mexico
and Southwest Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72 105  75 105 /  10   0  10   0
Carlsbad                       72 104  73 106 /  10  10  10   0
Dryden                         75 104  75 105 /   0   0   0   0
Fort Stockton                  73 103  75 105 /  10   0  10   0
Guadalupe Pass                 70  95  71  95 /  10  10  10  10
Hobbs                          70 102  72 105 /  10   0  10   0
Marfa                          61  94  62  98 /  10  20  10  10
Midland Intl Airport           74 105  76 106 /  10   0  10   0
Odessa                         74 104  76 107 /  10   0  10   0
Wink                           74 107  76 109 /  10   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, Aug 2, 12:47 PM CST, 13 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
147 PM CDT Sun Aug 2 2020

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-031900-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
147 PM CDT Sun Aug 2 2020 /1247 PM MDT Sun Aug 2 2020/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are possible into tonight across most of the area,
especially Southeast New Mexico and the northwestern Permian Basin. A
few of these storms may be strong to severe with damaging winds,
hail, frequent lightning, and heavy rain possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Widespread temperatures in the triple digits are expected beginning
on Tuesday and will continue through Saturday. Temperatures may
reach Heat Advisory criteria across some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, Aug 2, 7:58 PM CST, 5 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
858 PM CDT SUN AUG 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     2 SW SNYDER             32.69N 100.94W
08/02/2020  M60 MPH          Scurry             TX   ASOS

&&

DAVID.HENNIG

The radar

The Midland/Odessa radar (KMAF), 54 km away, was scanning. The volume nearest the first event began at 07:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Glasscock

When
August 3, 1:50 AM CST
Where
Glasscock County, 16 mi SW of Garden City
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.706, -101.693

A thunderstorm moved across Glasscock County and produced a 61 mph wind gust as measured by the mesonet.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907252.